Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 207, NWS Sioux Falls, SD

July 20, 2008Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2008, 1:37 PM CDT for Woodbury County, Iowa. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 1:37 PM CDT (18:37 UTC)
Expired
Jul 20, 2008, 2:15 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 115 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 1:43 PM CDTHAIL 0.753 N Sloan, IA
Jul 20, 1:55 PM CDTHAIL 13 N Hornick, IAPENNY TO QUARTER SIZE HAIL
Jul 20, 1:57 PM CDTHAIL 0.882 E Hornick, IARELAYED BY NWS DES MOINES
Jul 20, 2:00 PM CDTHAIL 0.75Se Smithland, IAONLY ABOUT A TENTH OF AN INCH OF RAIN AND CALM WINDS ACCOMPANIED THIS STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3469 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 201837
SVRFSD
IAC193-201915-
/O.NEW.KFSD.SV.W.0207.080720T1837Z-080720T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
137 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 215 PM CDT

* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES EAST OF SALIX...OR 16 MILES SOUTHEAST OF
  SIOUX CITY...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORNICK AROUND 145 PM CDT...
  ANTHON AROUND 155 PM CDT...
  SMITHLAND AROUND 200 PM CDT...
  DANBURY AROUND 210 PM CDT...

LAT...LON 4242 9640 4245 9574 4220 9571 4221 9631
TIME...MOT...LOC 1837Z 296DEG 34KT 4231 9617

$$

HEITKAMP
2 follow-up statements
000 
WWUS53 KFSD 201849
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
149 PM CDT SUN JUL 20 2008

IAC193-201915-
/O.CON.KFSD.SV.W.0207.000000T0000Z-080720T1915Z/
WOODBURY IA-
149 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHERN WOODBURY COUNTY...

AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM 
WAS LOCATED 4 MILES NORTH OF HORNICK...OR 22 MILES SOUTHEAST OF 
SIOUX CITY...MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   ANTHON AROUND 155 PM CDT...
   SMITHLAND...OTO AROUND 200 PM CDT...
   DANBURY AROUND 215 PM CDT...

AT 143 PM CDT...PENNY SIZE WAS REPORTED BY THE PUBLIC THREE MILES 
NORTH OF SLOAN.

LAT...LON 4242 9640 4245 9574 4220 9571 4221 9631
TIME...MOT...LOC 1849Z 296DEG 34KT 4227 9604

$$

HEITKAMP
000 
WWUS53 KFSD 201911
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 PM CDT SUN JUL 20 2008

IAC193-201915-
/O.CON.KFSD.SV.W.0207.000000T0000Z-080720T1915Z/
WOODBURY IA-
210 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHERN WOODBURY COUNTY...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES EAST OF SMITHLAND...OR 22 MILES
SOUTHWEST OF IDA GROVE...MOVING SOUTHEAST AT 39 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   DANBURY AROUND 215 PM CDT...

ANOTHER WARNING WILL BE ISSUED SHORTLY TO EXTEND THE TIME AND EXPAND 
AREA.

LAT...LON 4242 9640 4245 9574 4220 9571 4221 9631
TIME...MOT...LOC 1910Z 295DEG 34KT 4219 9580

$$

HEITKAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:50 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 20, 9:50 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT SUN JUL 20 2008

.DISCUSSION...

ACCAS SHOWERS/STORMS CONTINUE TO SLIDE SOUTHEAST THIS MORNING.
EXPECT TREND TO CONTINUE BUT WILL BECOME MORE DIFFICULT TO SUSTAIN
THEMSELVES AS DAY PROGRESSES.  FORECAST LOOKS GOOD BUT I HAVE
ALREADY TEMPERED HOURLY TEMPS DUE TO THE FOG.  EXPECT SUN TO BECOME
MORE WIDESPREAD SO HIGH TEMP FORECASTS STILL LOOK OK.  AS PREV SHIFT
MENTIONED...MODELS CONTINUE TO BRING RETURN FLOW BACK TO PORTIONS OF
SOUTHCENTRAL SOUTH DAKOTA LATER TODAY.  AT THE SAME TIME THETA E
RIDGE PUSHES BACK INTO AREA...SO MENTION OF STORMS LOOKS GOOD ACROSS
SOUTHERN CWA.
&&

.AVIATION...
FOG LIFTING ACROSS AREA AND SO EXPECT MVFR/IFR CONDITIONS TO END BY
17Z.  CHANCES FOR -TSRA ARE BETTER ACROSS THE SOUTH SO WILL WORD NEW
TAFS ACCORDINGLY.  WOULD EXPECT BRIEF MVFR CONDITIONS AS STORMS ROLL
THROUGH.

&&

.PREVIOUS DISCUSSION...
MOIST SFC AND LIGHT WINDS LENDING TO FOG FORMATION OVER PORTIONS OF
THE AREA. BULK OF THE FOG ACROSS SW MA AND NW IA WITH SOME LOCALS
SEEING VISIBILITIES REDUCED TO LESS THAN A QUARTER MILE. NOT
ANTICIPATING AN ADVISORY AND DENSE FOG IS RATHER SPARSE IN COVERAGE
AND FOR WILL RAPIDLY BURN OFF WITH SUNRISE.

MINIMAL AMOUNTS OF CONVECTION OVER THE NRN PLNS THIS MORNING. A FEW
THUNDERSTORMS INTO ERN ND WITH UPPER WAVE...AND A FEW OTHERS IN
CNTRL IA...WHICH FIRED ALONG THE MIDLEVEL BNDRY. CHANCES FOR
THUNDERSTORMS IN THE CWA THIS MORNING ON THE LOW SIDE. MODELS
CONTINUE TO INDICATE SRLY RETURN FLOW AT THE MIDLEVEL ACROSS THE MO
VALLEY AFTER 12Z THIS MORNING. HAVE LEFT LOW END CHANCE POPS GIVEN A
DECENT THETAE PUSH...BUT CONVECTION DEVELOPMENT NOT DIURNALLY
FAVORED THIS MORNING...AND MODELS MAY BE A BIT AGGRESSIVE IN RETURN
FLOW THIS MORNING. THETAE ADVECTION PUSHES E INTO NW IA LATER THIS
MORNING INTO EARLY AFTERNOON. EXPECTING A GOOD DEAL OF SUNSHINE TO
JUICE UP THE BNDRY LAYER THIS AFTERNOON...PROVIDING AT LEAST A SMALL
CHANCE OF LATE AFTERNOON/EARLY EVENING THUNDERSTORMS ACROSS THE
CWA...HOWEVER...THERE SHOULD BE A WEAK CAP IN PLACE AND SOME
SUBSIDENCE AS SFC HIGH BUILDS ACROSS THE N. BEST CHANCES WILL BE
ALONG THE MO RIVER INTO NW IA...NEAR THE SFC BNDRY. SUFFICIENT SHEAR
AND CAPE...ESPECIALLY NEAR THE SFC BNDRY FOR THE DEVELOPMENT OF
ROTATING SUPERCELL THUNDERSTORMS FOR LATE AFTERNOON INTO THE
EVENING. MU CAPES IN THE 2000 TO 4000 J/KG SUPPORT VIGOROUS
THUNDERSTORM UPDRAFTS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF
BALLS...ALTHOUGH FREEZING LEVELS AROUND 15000 FT WILL MINIMIZE THE
CHANCES FOR EVEN LARGER HAIL. THERE IS ALSO THE THREAT FOR
THUNDERSTORM WINDS OF AROUND 70 MPH...AND THE OUTSIDE CHANCE FOR A
FEW TORNADOES NEAR THE SFC FRONT.

THINKING THE BEST CHANCES FOR STORMS WILL BE LATE THIS EVENING AND
AFTER MIDNIGHT IN THE SERN CWA...AS A WEAK LOW LEVEL JET KICKS AND
INTERACTS WITH MIDLEVEL BNDRY SLIDING SWRD. THERE WILL BE THE
CONTINUED THREAT FOR SEVERE WX WITH THESE STORMS. ALSO SOMEWHAT
CONCERNED WITH THE POTENTIAL FOR FLASH FLOODING. MID/UPPER FLOW
PERPENDICULAR TO LOW LEVELS...WHICH COULD LEAD TO BACKBUILDING
STORMS TONIGHT. PWS OF 1.5 TO 2 INCHES AND MOIST SRLY FLOW WILL
PROVIDE THE POTENTIAL FOR HEAVY RAINS. AT THIS TIME...IT LOOKS LIKE
THE HEAVIEST RAINS WILL BE S OF THE CWA...BUT JUST DEPENDS ON WHERE
THE SFC BNDRY SET UP THIS EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 20, 10:38 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT SUN JUL 20 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1038 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

THUNDERSTORMS WILL ONCE AGAIN DEVELOP IN PORTIONS OF THE TRI
STATE AREA TODAY.  THE BEST CHANCE FOR DEVELOPMENT WILL CONTINUE
TO BE ALONG THE SOUTH DAKOTA...NEBRASKA BORDER AND INTO NORTHWEST
IOWA.  THE STORMS THAT DEVELOP IN THOSE AREAS HAVE THE POTENTIAL
OF BECOMING SEVERE WITH STRONG WINDS AND LARGE HAIL. THE HAIL
COULD BE AS LARGE AS QUARTERS AND THE WINDS COULD GUST AS HIGH AS
70 MPH WITH THESE STORMS.

ELSEWHERE...ISOLATED TO WIDELY SCATTERED STORMS WILL OCCUR DUE
TO THE INSTABILITY IN THE MIDDLE LEVELS OF THE ATMOSPHERE.
HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE
STORMS TODAY AND EVENING ACROSS PORTIONS OF ACROSS OF NORTHEAST
NEBRASKA ...NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA.
COMBINED WITH THE RAINFALL THE PAST 24 HOURS...ANY ADDITIONAL
RAINFALL WILL CREATE THE POTENTIAL FOR RAPID RISES IN SMALL
STREAMS AND DRAINAGES...AS WELL AS URBAN FLOODING IN POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM IN PORTIONS OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 20, 8:12 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 AM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     4 NW BERESFORD          43.12N 96.84W
07/19/2008  E60 MPH          LINCOLN            SD   TRAINED SPOTTER

            SMALL BRANCHES DOWN AND LEVELED CORN FIELDS

&&

MJF
Local storm report, Jul 20, 8:54 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 AM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     5 SSE SIOUX CITY        42.44N 96.35W
07/19/2008  E65.00 MPH       WOODBURY           IA   LAW ENFORCEMENT

            WIND GUST OVER-TURNED A CONSTRUCTION TRAILER NEAR
            SOUTHERN HILLS MALL.

&&

HEITKAMP
Local storm report, Jul 20, 12:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1247 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             CROOKS                  43.66N 96.81W
07/19/2008  E0.88 INCH       MINNEHAHA          SD   NWS EMPLOYEE

0239 PM     HAIL             1 NE BRIDGEWATER        43.56N 97.48W
07/19/2008  E0.88 INCH       MCCOOK             SD   LAW ENFORCEMENT

&&

HEITKAMP
Local storm report, Jul 20, 12:53 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     2 SW WALL LAKE          43.51N 96.99W
07/19/2008  E60 MPH          MINNEHAHA          SD   PUBLIC

            60 TO 70 MPH WINDS CAUSED CROP AND TREE DAMAGE. BRANCHES
            THROWN A DISTANCE. ALSO DIME TO PENNY SIZE HAIL.

&&

HEITKAMP
Local storm report, Jul 20, 1:10 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
110 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             WALL LAKE               43.53N 96.96W
07/19/2008  E0.75 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:00 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury45 min
Jul 20, 2:13 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.